Alert archive / New Jersey / Small Craft Advisories in 2018

Small Craft Advisory 11, NWS Philadelphia/Mount Holly

January 26, 2018

NWS Philadelphia/Mount Holly issued this small craft advisory at Jan 26, 2018, 3:21 AM EST. It took effect at Jan 27, 2018, 6:00 AM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 26, 2018, 3:21 AM EST (08:21 UTC)
In effect from
Jan 27, 2018, 6:00 AM EST
Expired
Jan 28, 2018, 12:00 AM EST
In force
18 hr
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

421 
WHUS71 KPHI 260821
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
321 AM EST Fri Jan 26 2018

ANZ450>453-262200-
/O.NEW.KPHI.SC.Y.0011.180127T1100Z-180128T0500Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
321 AM EST Fri Jan 26 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM SATURDAY TO MIDNIGHT
EST SATURDAY NIGHT...

The National Weather Service in Mount Holly has issued a Small
Craft Advisory, which is in effect from 6 AM Saturday to midnight
EST Saturday night.

* Location...The coastal waters of New Jersey.

* Winds...Southwest 10 to 20 kt with gusts up to 25 kt.

* Seas...3 to 5 feet.

* Timing...Winds and seas are expected to increase Saturday
  morning before peaking during the afternoon and early evening
  hours. They should diminish below advisory criteria around
  midnight Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

CMS
4 follow-up statements
667 
WHUS71 KPHI 262030
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
330 PM EST Fri Jan 26 2018

ANZ450>453-271100-
/O.CON.KPHI.SC.Y.0011.180127T1100Z-180128T0500Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
330 PM EST Fri Jan 26 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM SATURDAY TO 
MIDNIGHT EST SATURDAY NIGHT...

* Location...The Atlantic coastal waters of New Jersey.

* Winds...Southwest 15 to 20 knots with gusts up to 25 knots on 
  Saturday and Saturday night.

* Seas...3 to 5 feet.

* Timing...Winds and seas are expected to increase on Saturday 
  morning before peaking during the afternoon and early evening 
  hours. They should diminish below advisory criteria around 
  midnight on Saturday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots 
are expected to produce wave conditions that are hazardous to 
small craft. Inexperienced mariners, especially those operating a 
small vessel, should avoid navigating in these conditions.

&&

$$

Iovino
999 
WHUS71 KPHI 270836
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
336 AM EST Sat Jan 27 2018

ANZ450>453-272145-
/O.CON.KPHI.SC.Y.0011.180127T1100Z-180128T0500Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
336 AM EST Sat Jan 27 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

* Location...The Atlantic coastal waters of New Jersey.

* Winds...Southwest 15 to 20 kt with gusts up to 25 kt.

* Seas...3 to 5 feet.

* Timing...Winds and seas are expected to increase later this
  morning before peaking during the afternoon and evening hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce wave conditions that are hazardous to
small craft. Inexperienced mariners, especially those operating a
small vessel, should avoid navigating in these conditions.

&&

$$
779 
WHUS71 KPHI 272037
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
337 PM EST Sat Jan 27 2018

ANZ450>453-280500-
/O.CON.KPHI.SC.Y.0011.000000T0000Z-180128T0500Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
337 PM EST Sat Jan 27 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

* Location...The Atlantic coastal waters of New Jersey.

* Winds...Southwest 15 to 20 kt with gusts up to 25 kt.

* Seas...3 to 5 feet.

* Timing...Winds and seas are expected to peak through the evening
  hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce wave conditions that are hazardous to
small craft. Inexperienced mariners, especially those operating a
small vessel, should avoid navigating in these conditions.

&&

$$
384 
WHUS71 KPHI 280519
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
1219 AM EST Sun Jan 28 2018

ANZ450>453-280630-
/O.EXP.KPHI.SC.Y.0011.000000T0000Z-180128T0500Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
1219 AM EST Sun Jan 28 2018

...SMALL CRAFT ADVISORY HAS EXPIRED...

While some gusts to 25 knots may continue for awhile longer with
seas at or just below 5 feet, it appears marginal enough and 
therefore the advisory was allowed to expire.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this small craft advisory went out at Jan 26, 3:18 AM EST, 3 minutes earlier.

Area forecast discussion, Jan 26, 3:18 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
318 AM EST Fri Jan 26 2018

.SYNOPSIS...
Broad high pressure across the Eastern Seaboard will slowly move
offshore tonight and Saturday. A storm system and attendant cold
front will move through the area on Sunday. A surface low will
develop in the northeast Gulf of Mexico Sunday before moving
northeast off the Carolina coast Monday and off the New England
coast Tuesday. Cold high pressure will build into the eastern
United States during the middle of the week, but another storm
system may move into the region by week's end.

&&

.NEAR TERM /THROUGH TODAY/...
The GGEM has the radiative countryside chill the best this
morning, far outperforming all other traditionally used 2m temp
guidance.

A mostly sunny day is ahead... milder than yesterday. NAM
MOS guidance temps look too cool and recommend weighting
heavily to the GFS MOS. That in mind, I stayed very close to the
330 PM Thursday fcst. Light northwest winds to start become
southerly this afternoon with gusts 15 kt or less. Max temps
normal to 4F above depending on location.

&&

.SHORT TERM /TONIGHT/...
Clear with some radiational cooling despite increasing top of
the boundary layer winds. Not quite as cold as this morning but
still chilly. Used the cooler of the avbl MOS guidance. Lows
mostly 5 to 10 above normal in e PA, and within 4F of normal
elsewhere with large variability again between the near freezing
urban centers and upper teens in the countryside not too far
away. nearly calm wind or light south.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
A complex storm system affecting the area Saturday night through
Tuesday remains the primary forecast concern in the long term.

The 00Z operational model suite has a lot of small-scale
variations to the two primary troughs affecting the region late
this weekend into early next week. The digging shortwave trough
from south-central Canada Saturday into the Great Lakes region
Sunday morning features the typical slow/deep NAM bias, and the
CMC becomes a fast outlier during this time. With trough number
two early next week, the GFS/ECMWF are decently similar, though
the ECMWF remains a little slower/deeper in general, with the
CMC remaining a fast outlier. Although I did not discount the
CMC entirely owing to the progressive nature to the large-scale
flow, I weighted the GFS/ECMWF guidance much more heavily and
generally discounted the NAM through its entire run.

Temperatures on Saturday look warm as midlevel ridging moves
across the eastern U.S. Used a consensus statistical blend for
Saturday, but then increased temperatures 1-3 degrees across the
area based on the expected low bias MOS gives in these regimes.

A vort max will be approaching the eastern Great Lakes during
the day. The models remain consistent in breaking out light
precipitation along the attendant cold front but generally
weaken the lift as the vort max is sheared while progressing
east-northeast into the St. Lawrence Valley Saturday night.
Meanwhile, the aforementioned digging trough (reaching the Great
Lakes by 12Z Sunday) will encourage stronger lift (aided by the
right entrance region of a departing 250-mb jet streak) in the
Tennessee Valley and adjacent Appalachians. The two main
questions are (1) how fast will the front progress through the
northern Mid-Atlantic before the boost from the second vort max
on Sunday and (2) exactly how far south will this enhanced lift
develop?

If one uses model trends as a guide, the tendency is for a
faster frontal progression and a farther south enhancement to
lift, which would mean a quick hit of light rain for most of the
area Saturday night into Sunday morning. However, Delmarva may
not be spared, as QPF is noticeably higher in this area Sunday
and Sunday night (compared to farther north Saturday night and
Sunday). Amounts are not overly impressive, even here, but I do
have totals over a half inch through Sunday night in portions of
Talbot, Caroline, Sussex (DE), and Cape May Counties. For the
rest of the area, expect a tenth to (maybe) a half inch.
Temperatures should be warm enough through the period (or
precipitation will end fast enough in the northwestern CWA) for
all rain during this portion of the event. However, confidence
is on the low side with max/min temps Saturday night through
Sunday night given modulating effects of cloud
cover/precipitation.

The forecast gets far trickier Monday and Tuesday. To be frank,
models are all over the place during this period, though there
is at least decent agreement on the progression of a surface low
that develops along the front in the northern Gulf of Mexico
Sunday that subsequently lifts northeastward off the Carolina
coast Sunday night and Monday. Of course, consensus does not
mean accuracy. Additionally, the depth of the low is wildly
varying (GFS much deeper, and the ECMWF exhibiting a second low
farther to the southwest and much slower than the GFS). There
appear to be some convective feedback issues with the model-
simulated lows, as well. For now, any effects from the coastal
low(s) that develop look to be minor and just along the
southeast NJ/DE coasts and offshore. However, this period
deserves watching, as a farther west track implies more wind and
more rain for more of the south/east CWA Sunday night and
Monday.

And then there's the upstream deepening vort max moving through
the Mid-Atlantic Monday night and Tuesday. The ECMWF remains the
most consistent with this perturbation and continues to show a
period of light snow for much of the area, generally Monday
night and Tuesday, with aid from a low-level inverted trough
from the offshore low. The GFS has at least some implications
of this, though a little weaker and a little faster. The CMC is
weakest, with very little signal of a light snow event here.
However, as mentioned earlier, the CMC solution looks too fast,
so this may be a lower-probability outcome. Maintained slight
chance to low chance PoPs Monday through Tuesday across the
area, with temperatures increasingly favorable for snow across
much of the area Monday night and Tuesday. Any snow would be on
the light side, it seems, though there is some potential for
advisory-level amounts in some portions of the CWA should the
slower/stronger solutions verify.

Tuesday looks windy as the offshore low deepens and the upstream
high pressure approaches. And it will be colder...much
colder...as the high originates from central Canada. A brief
return to below-average temperatures should occur Tuesday
and Wednesday. If anything, my suspicion is the temps may be a
little too high during this portion of the forecast.

The progressive flow continues through the rest of the week with
a warming trend as midlevel ridging again passes the region in
advance of another system by week's end. The models have very
little agreement on the details of this next system, so other
than including some slight chance PoPs in the north/west CWA
Thursday, it would be ill-advised to provide more details than
that at this point.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...VFR. Mainly clear. Calm or light northwest wind this
morning becomes south to southwest this afternoon with max gusts
under 15 kt.

Tonight...VFR. Mainly clear. Calm or light south wind. some
indication that LLWS may develop toward sunrise near 1000 ft
with a sw wind 35-40 kt at the inversion.

Outlook...
Saturday: VFR with south to southwest winds 10 to 15 kts with
potential for higher gusts, especially near the coast.
Increasing mid to high clouds late. Slightly above average
confidence.

Saturday night and Sunday: Periods of sub-VFR CIGs/VSBYs likely
with light rain moving through the region. Some improvement may
occur by afternoon to the northwest of PHL. Southwest winds
becoming northwest on Sunday, generally 5 to 15 kts. Near
average confidence.

Sunday night and Monday: Periods of sub-VFR possible,
especially to the southeast of PHL, with at least slight chances
of rain at MIV/ACY. Winds northwest to northeast 5 to 15 kts,
potentially stronger at the coast. Very low confidence.

Monday night and Tuesday: Periods of sub-VFR CIGs/VSBYs
possible, with at least a slight chance of snow for much of the
area. Light north to northwest winds Monday night becoming
strong/gusty northwest on Tuesday. Very low confidence.

&&

.MARINE...
No headlines through tonight. A north to northwest wind around
5 to 10 knots becomes southerly this afternoon and increases to
10-15 kt tonight.

Wave heights are expected to be 2 feet or less through early
tonight but increase on the Atlantic waters to near 3 feet at
sunrise Saturday.

Outlook...

Saturday and Saturday night: A small craft advisory was issued
for the NJ coastal waters during this period. Otherwise, sub-
advisory conditions expected for Delaware Bay and the Delaware
Atlantic coastal waters. A chance of rain Saturday night.

Sunday through Monday: A chance of rain with visibility
restrictions possible at times. Sub-advisory winds/seas
expected, though there is a chance of stronger winds and higher
seas Monday if a coastal low tracks closer to the area than
forecast.

Monday night and Tuesday: Strong northwest winds should develop
by late Monday night and continue Tuesday. Gale-force winds are
possible. There is also a slight chance of rain or snow, with
associated visibility restrictions.

&&

.HYDROLOGY...
No change in the Watch from 330 PM yesterday. As of this writing
the DE River at Tocks Island reads about 4 feet below flood stage
and the river at this sampling location continues to very slowly
lower.

The Flood Watch continues in effect for Warren, Monroe and
Northampton Counties through Sunday.

Flooding from ice jams is possible near and along the Delaware River
below the Smithfield Beach National Recreation Area.

Four miles of river ice currently exists from the Smithfield Beach
National Recreation Area downstream to the confluence of Brodhead
Creek. The ice is mostly bank to bank and is causing restrictions.
These restrictions can be seen at the Tocks Island USGS River Gauge.

Although Tocks Island is measuring higher water, because there is
ice present, exact water levels may not be representative.

Keep in mind that flooding impacts that are normally seen with water
moving downstream can vary with water backing up. That goes the same
for inundation maps.

Although water levels have decreased today, four miles of mostly
solid ice remains in the river. With temperatures warming into the
50s this weekend and barely dipping below freezing at night, melting
and fracturing will become more likely. Additional restrictions or
ice jams could develop further downstream. Some rain can be expected
the second half of the weekend as well.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through Sunday afternoon for PAZ055-062.
NJ...Flood Watch through Sunday afternoon for NJZ007.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...CMS
Near Term...Drag
Short Term...Drag
Long Term...CMS
Aviation...CMS/Drag
Marine...CMS/Drag
Hydrology...Drag/Kruzdlo
Hazardous weather outlook, Jan 25, 3:18 PM EST, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
318 PM EST Thu Jan 25 2018

DEZ001>004-MDZ008-012-015-019-020-NJZ001-008>010-012>027-PAZ054-060-
061-070-071-101>106-262030-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Berks-Lehigh-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
318 PM EST Thu Jan 25 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ007-PAZ055-062-262030-
Warren-Monroe-Northampton-
318 PM EST Thu Jan 25 2018

...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-262030-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
318 PM EST Thu Jan 25 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in New Jersey, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.